Please confirm that an ethics committee approval has been applied for or granted: Not relevant (see information at the bottom of this page)
Background and Aims Epidural analgesia is widely used, providing effective pain control, facilitating mobilization and recovery of gut function. Although often safe, we present the case of a rare, potentially hazardous complication of this technique.
Methods We report the case of a 75 year-old male who underwent right hemicolectomy under combined anesthesia. Epidural space was identified at T9-T10 level using air loss of resistance (LOR) technique and was subsequently tested using 2% lidocaine after negative catheter aspiration. Catheter placement and testing were unremarkable. During surgery, several 0.2% ropivacaine boluses were administred. Afterwards the patient reported controlled pain, without paresthesia or motor block. A perfusion of 0.15% ropivacaine and sufentanil was started and he was later transferred to the ward.
Results Six hours after transfer, there was a new onset of lower limb paralysis, without hemodynamic instability. Epidural perfusion was discontinued and soon after the